Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS Springfield, MO

June 12, 1997Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 12, 1997, 5:07 AM CDT for Newton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 5:07 AM CDT (10:07 UTC)
Expired
Jun 12, 1997, 8:10 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 121009
FFWSGF
MOC145-121310-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 AM CDT THU JUN 12 1997

* FLASH FLOOD WARNING FOR
  NEWTON COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 810 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  LOW LYING STREETS IN NEOSHO
  ALONG SHOAL CREEK
  LOW WATER BRIDGES THROUGHOUT THE COUNTY

* CAUSE AND EFFECT
  STRONG THUNDERSTORMS CONTINUE TO PRODUCE TORRENTIAL RAINS
  ACROSS NEWTON COUNTY.  DOPPLER RADAR WAS ESTIMATING BETWEEN
  ONE AND TWO INCHES OF RAIN IN THE PAST HOUR.


* FORECAST CONDITIONS
  SEVERAL WAVES OF STORMS WILL PUSH THROUGH THE AREA WHICH HAS
  ALREADY RECEIVED HEAVY RAIN ADDING TO THE PRECIPITATION
  TOTALS.  AN ADDITIONAL INCH OF RAIN IS POSSIBLE.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER CO@VERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:29 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 2:29 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT THU JUN 12 1997

MAIN FCST PROBLEM CONTINUES TO BE WITH TSRA CHCS/HVY RAIN AND SVR
POTENTIAL.

SFC LOW CONTINUES TO DEVELOP ACROSS THE PLAINS WITH FRONTAL BNDRY STILL
WELL TO THE S FROM N LA INTO W OK.  RADAR SHOWS SOME TSRA PUSHING INTO
E PTN OF WW410 ACROSS SE KS WITH MAIN LINE OF TSRA STILL ACROSS E KS
PUSHING SE INTO W CWA.  LINE BEGINNING TO BOW OUT AND MAY SEE SOME STG
WIND GUSTS ACROSS W CWA LATER THIS SHIFT.

AS LOW CONTINUES TO DEVELOP TODAY LOOKS LIKE GOOD WAA PATTERN SETTING
UP ACROSS CWA WHICH WILL AID IN THE DESTABILIZATION OF THE ATMOSPHERE.
ETA FCST CAPES THIS AFTERNOON FROM 1500-3000 J/KG.  FRONT WILL ALSO
BEGIN TO LIFT NORTHWARD AND WILL BE A KEY FEATURE FOR TSRA DEVELOPMENT
THIS AFTERNOON AND EVENING. MAIN SVR THREAT WILL PROBABLY BE TO THE S
ACROSS OK/AR WHERE BEST INSTABILITY WILL OCCUR AND WHERE MCS BNDRY
LIKELY TO END UP LATER TDY.  ANOTHER MCS WILL LIKELY DEVELOP ACROSS MO
TONIGHT AND PUSH THRU CWA WITH THE POSSIBILITY OF MORE HVY RAIN.  WILL
LET THE DAY SHIFT DO FURTHER ANALYZING ON THE SITUATION FOR POTENTIAL
FFA.

WITH GOOD WAA TODAY AND S-SW WINDS WILL GO MUCH WARMER ACROSS THE JLN
AREA THAN IN SGF BASED ON CLIMATOLOGY.  GUID NUMBERS LOOK PRETTY GOOD.

RECOMMENDATIONS FOR TODAY
SGF...M CLDY.  50% TSRA.  HIGH AROUND 80.  S10-15.
JLN...M CLDY.  50% TSRA.  HIGH IN THE MID 80S.  S10-20.
UNO...M CLDY.  30% TSRA.  HIGH AROUND 80.  S10-15.
VIH/AIZ...M CLDY.  50% TSRA.  HIGH AROUND 80.  S10-15.

CCF...
SGF EE 081/064 080/063 081 05575
JLN EE 087/068 084/065 084 05575

LINDENBERG

In the hours before

Special weather statement, Jun 12, 1:09 AM CDT, 3 hours 58 minutes before
KSZ073-097-101-MOZ066-077-088-093-101-120715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 AM CDT THU JUN 12 1997

...SEVERE THUNDERSTORM WATCH UNTIL 7AM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY THE STORM PREDICTION
CENTER FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...

BOURBON     CRAWFORD     CHEROKEE

INCLUDING THE TOWNS OF FORT SCOTT AND PITTSBURG.

THE WATCH IS VALID UNTIL 7AM WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL.

 WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
Special weather statement, Jun 12, 1:10 AM CDT, 3 hours 57 minutes before
KSZ073-097-101-MOZ066-077-088-093-101-120715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 AM CDT THU JUN 12 1997

...SEVERE THUNDERSTORM WATCH UNTIL 7AM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY THE STORM PREDICTION
CENTER FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...

BOURBON     CRAWFORD     CHEROKEE

INCLUDING THE TOWNS OF FORT SCOTT AND PITTSBURG.

THE WATCH IS VALID UNTIL 7AM WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL.

 WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:28 AM CDTFlash Flood WarningSGFBarry3 hr
Jun 12, 8:38 AM CDTFlash Flood WarningSGFTexas3 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.